Duloxetene for neuropathy & back pain

Posted by lk61 @lk61, Jun 28 6:38am

Hello all, I wasn’t sure to what extent it’s acceptable to discuss different medications on this forum, so if not allowed no worries. I recently (4 days ago) started taking 20 mg of duloxetene daily, prescribed by my neuro for the burning in my feet and lower back pain. I realize this is a pretty low dose but apparently I’m a slow metabolizer, meaning more subject to side effects. I’ve actually already noticed quite a decrease in my symptoms, which is the good news. The bad news – pronounced unpleasant side effects. Won’t go into a lot of detail about what they are specifically, my question is have others experienced this and do the side effects taper off? I would love to be able to continue on this med but the way it currently makes me feel would render that impossible. Thank you!

@zailey

@zailey hello @artscaping Can anyone tell me if duloxetine works better than gabapentin and what are the GI side effects?

Jump to this post

Good morning @zailey, thank you for joining our discussion about duloxetine (Cymbalta). I don't think there is a universal answer to this question. As we are learning, everyone reacts differently to medications. And as it has been noted, side effects can vary over a pretty broad spectrum.
We also know that these medications can vary in dosage, time of day taken, and interactions with other medications currently being taken.

Looking at my five years of gabapentin and two years of duloxetine, I would have to say that Gabapentin had more side effects for me in the early days of my neuropathy. It also worked immediately to relieve me of tingling pain in my hands, wrists, and arms. Duloxetine was initiated and then recently increased to relieve the anxiety that increased my level of neuropathy pain.

Regarding side effects, they were different. Constipation seems to be a side effect of practically any medication you use. Fuzziness and unsteadiness were always a potential side effect of Gabapentine, for me. I took a heavy dose(1200mg) at night and had difficulty navigating to the bathroom. That was always with me. I no longer have any side effects from duloxetine….except for constipation which I expect with medications of any kind. The dizziness at onset has completely disappeared,

I hope this helps. Maybe others can clarify the issue with their responses.

May you be safe, protected, and free from inner and outer harm.
Chris

REPLY
@artscaping

Good morning @zailey, thank you for joining our discussion about duloxetine (Cymbalta). I don't think there is a universal answer to this question. As we are learning, everyone reacts differently to medications. And as it has been noted, side effects can vary over a pretty broad spectrum.
We also know that these medications can vary in dosage, time of day taken, and interactions with other medications currently being taken.

Looking at my five years of gabapentin and two years of duloxetine, I would have to say that Gabapentin had more side effects for me in the early days of my neuropathy. It also worked immediately to relieve me of tingling pain in my hands, wrists, and arms. Duloxetine was initiated and then recently increased to relieve the anxiety that increased my level of neuropathy pain.

Regarding side effects, they were different. Constipation seems to be a side effect of practically any medication you use. Fuzziness and unsteadiness were always a potential side effect of Gabapentine, for me. I took a heavy dose(1200mg) at night and had difficulty navigating to the bathroom. That was always with me. I no longer have any side effects from duloxetine….except for constipation which I expect with medications of any kind. The dizziness at onset has completely disappeared,

I hope this helps. Maybe others can clarify the issue with their responses.

May you be safe, protected, and free from inner and outer harm.
Chris

Jump to this post

Thank you Chris, I have been taking Gabapentin for approx 5 yr, 300 mg 4 X a day with oxycodone 10 mg 4 X day. I was wondering if duloxetine would work better for me as the gabapentin makes me fuzzy and unsteady and unable to think ect. Its my understanding that duloxetine is a antidepressant and I am already taking Zoloft, do you know if the duloxetine could replace the Zoloft. I am desperate to try anything as the pain is unbearable at times. It was in late afternoons and now its all day but worse at night and in feet and in past 6 months has moved up to below knees, I also have RLS and when the two set in at same time, I walk the floors and cry. Thanks Chris for being there for all of us who suffer this disease Hope you are rewarded and have a blessed day. Zailey

REPLY
@zailey

Thank you Chris, I have been taking Gabapentin for approx 5 yr, 300 mg 4 X a day with oxycodone 10 mg 4 X day. I was wondering if duloxetine would work better for me as the gabapentin makes me fuzzy and unsteady and unable to think ect. Its my understanding that duloxetine is a antidepressant and I am already taking Zoloft, do you know if the duloxetine could replace the Zoloft. I am desperate to try anything as the pain is unbearable at times. It was in late afternoons and now its all day but worse at night and in feet and in past 6 months has moved up to below knees, I also have RLS and when the two set in at same time, I walk the floors and cry. Thanks Chris for being there for all of us who suffer this disease Hope you are rewarded and have a blessed day. Zailey

Jump to this post

@zailey
Changing your medication may help but I wanted to make sure you've been taking it awhile. 3 months or so.
Also your Zoloft could be causing problems. Your doctor would probably let you take more Gabapentin at night.
maybe your doctor would like to take it all at night I would think that would make things better. I take all my medication in the morning but if I wanted I could take it at night but I just couldn’t remember to take it at night. whatever you say a lot of the time after you’ve been on these meds for probably a few months side effects greatly improve. so you have a number of choices. keep in mind the Cymbalta may or may not have side effects as well.
Good luck and take care,
Jake

REPLY
@jakedduck1

@zailey
Changing your medication may help but I wanted to make sure you've been taking it awhile. 3 months or so.
Also your Zoloft could be causing problems. Your doctor would probably let you take more Gabapentin at night.
maybe your doctor would like to take it all at night I would think that would make things better. I take all my medication in the morning but if I wanted I could take it at night but I just couldn’t remember to take it at night. whatever you say a lot of the time after you’ve been on these meds for probably a few months side effects greatly improve. so you have a number of choices. keep in mind the Cymbalta may or may not have side effects as well.
Good luck and take care,
Jake

Jump to this post

@zailey
Are you taking Zoloft for pain relief or for Anxiety and/or depression or other mood disorder/s?
I see you've taken Gabapentin for 5 years so the question is, did you always have these symptoms or did they start or get worse when you added Zoloft or Gabapentin.
Jake

REPLY
@jakedduck1

@zailey
Are you taking Zoloft for pain relief or for Anxiety and/or depression or other mood disorder/s?
I see you've taken Gabapentin for 5 years so the question is, did you always have these symptoms or did they start or get worse when you added Zoloft or Gabapentin.
Jake

Jump to this post

hello @jakeddck1 I have been on Zoloft for 20 yr for depression. I have severely damaged nerves from surgery 20 yr ago to remove foot long tumor from end of spinal cord and also entangled in sciatic nerves, my nerves are compressed together and thats where my neuropathy came from and no it did not get worse after starting these meds.

REPLY
@jakedduck1

@zailey
Changing your medication may help but I wanted to make sure you've been taking it awhile. 3 months or so.
Also your Zoloft could be causing problems. Your doctor would probably let you take more Gabapentin at night.
maybe your doctor would like to take it all at night I would think that would make things better. I take all my medication in the morning but if I wanted I could take it at night but I just couldn’t remember to take it at night. whatever you say a lot of the time after you’ve been on these meds for probably a few months side effects greatly improve. so you have a number of choices. keep in mind the Cymbalta may or may not have side effects as well.
Good luck and take care,
Jake

Jump to this post

hey @jaydduck1 why do you think the Zoloft could be causing problems?

REPLY
Please sign in or register to post a reply.
  Request Appointment